Email from Mary Heaton, Customer Service Centre, Department of Health to Barry Haslam (11 April 2011)

Dear Mr Haslam,

Thank you for your emails of 18 (two), 19 and 20 March about the prevalence of benzodiazepine addiction.  I have been asked to reply.

Information on the use of drugs such as benzodiazepines, evidence regarding their effects and the availability of NHS and other services to support people who are affected by dependence on them, will be set out in the reports commissioned by the Department of Health, about which you have been previously notified.  These reports are due to be published in the next couple of months.

The literature review currently being carried out by the National Addiction Centre (NAC) at King’s College London (KCL) will consider the evidence in relation to the long terms effects of benzodiazepines.  The review includes reference to work kindly provided by Professor Lader, who is emeritus professor at KCL.

With regard to your question about suddenly stopping taking Ativan, the product information for all lorazepam products currently contains advice not to stop treatment suddenly and emphasises the need to reduce the dose gradually to reduce the risk of developing withdrawal reactions.  Detailed information is also provided about the possible withdrawal reactions which may be experienced.

The product information has contained a warning that all patients should be withdrawn gradually to minimise the risk of withdrawal reactions since 1983.  Prior to 1983 the warning about gradual withdrawal was only aimed at patients who had been receiving lorazepam long term or in excessive doses.

For the record, and as I am sure you are aware, Ativan tablets came off the UK market and the licence was cancelled in April 2008.  Generic lorazepam products remain on the UK market and there are no restrictions associated with prescribing these generic products.

As for your question about the delay in adding convulsions as a withdrawal reaction, convulsions are recognised as a risk that is particularly associated with sudden withdrawal of lorazepam.  This risk can be minimised by using lorazepam for a maximum of 2-4 weeks and not stopping treatment suddenly.

The Committee on the Review of Medicines issued guidance in 1980 regarding the information that should be included in the data sheets for all authorised benzodiazepines, including lorazepam.  These guidelines included information about the need for gradual withdrawal to avoid withdrawal reactions.  In addition, convulsions were specifically listed as a withdrawal reaction associated with abrupt withdrawal following the use of excessive doses.

From the files held by the MHRA it is not clear why the full warning was not implemented for Ativan following the 1980 guidance.  Instead, a general warning about the need for gradual withdrawal to avoid withdrawal reactions was included in the datasheet, but this did not provide any information about the specific withdrawal reactions.

Following an assessment of withdrawal reactions in 1987, the product information for Ativan underwent further amendments to improve the information provided to prescribers.  In April 1990 this included the addition of convulsions as a specific withdrawal reaction.

It is not known why the delay between 1980 and 1990 occurred as there are no notes on the issue within the files currently held by the MHRA.  The MHRA trusts the regulatory decisions made by its predecessors were appropriate, based on the regulatory requirements of the time, the data available and the advice received from the independent advisory committees.  The MHRA considers that appropriate risk minimisation measures have been taken in relation to the data on this issue and the balance of risks and benefits of lorazepam, when used in its licensed indications, remains positive.

I hope this reply is helpful.

Yours sincerely,

Mary Heaton
Customer Service Centre
Department of Health

This entry was posted in benzo, Benzodiazepines. Bookmark the permalink.